New York, 2017Hail and Damaging Winds in New York, June 13, 2017
June 13, 2017 · NWS OKX · 6 events in 2 counties and zones
A passing cold front triggered isolated severe storms over Orange and Putnam Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front triggered isolated severe storms over Orange and Putnam Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 13, 2:55 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 13, 2:55 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
355 PM EDT Tue Jun 13 2017
.SYNOPSIS...
A cold front will pass offshore overnight. High pressure will
build into the area on Wednesday. The high will shift offshore
Thursday night through Friday night as a warm front approaches
from the southwest. The warm front is expected to move north of
the area during Saturday as low pressure tracks north of the
Great Lakes and Bermuda high pressure extends westward into the
region. A cold front approaches from the west Monday and passes
across the area Tuesday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LAPS indicated about 1500 J/kg of SBCAPE across the nrn tier of the
cwa at 18Z. This will continue to increase thru the late aftn. DCAPE
in these same areas averaged about 700 J/kg, which is also
progged to increase. It should be noted that the NAM SBCAPE
fields were running about a 1000 J/kg too high across the
interior compared to the LAPS. SPS mesoanalysis however was
very close to the NAM.
Isold-sct tstms have developed over nern PA and upstate NY. They are
following a sely storm motion which is consistent with the NAM
modeling. As a result, will expect shwrs and tstms to increase in
coverage and intensity thru the late aftn as they develop sewd.
BRN indicates multicellular pulse storms favored, however
interactions with outflow or sea breeze boundaries could locally
enhance shear and allow for some better organization in spots.
Main threat remains damaging wind gusts with the NAM indicating
at least 1500 J/kg of DCAPE in the most unstable areas.
The pcpn will end from n to s overnight as the cold front sags swd.
The heat will otherwise continue until tstms cool things down or eve
sets in. The heat advy remains in effect for nern NJ due to the 2
day criteria.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pres builds in from the n thru Wed ngt. This will allow for
clearing thru the day on Wed, with only high clouds for the aftn and
nighttime. A blend of guidance, which was in good agreement,
was used for temps which will be considerably cooler.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Prepare for periods of unsettled weather Friday through Monday.
Thursday...As a ridge of high pressure moves offshore, SE winds will
transport maritime polar air across the area, causing below holding
normal temps from near 65 extreme east to 75 west of NYC.
Thursday Night through Early Saturday...Isentropic lift will
increase as a warm front approaches along with an upper lvl short
wave. Mainly light rain becoming likely area wide along with fog by
Friday and continuing until the front passes Sat aftn. Uncertainty with
timing of warm frontal passage from SW to NE during Saturday.
Daytime highs on Friday only 65 to around 70 degrees; Warmer
Saturday.
Sat Aftn/Eve...Chc of showers and tstms, mainly W and N of NYC with
daytime heating and increasing instability as the air mass
transitions to a deep maritime tropical airmass.
Sunday...Can't rule out at least SCT aftn/eve TSTMs as a
deepening upper lvl trough approaches.
Monday...Potential for more widespread hvy showers and tstms as a
cold front approaches the region with high precipitable water
content. Stay tuned.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A cold front approaches from the north this afternoon and
passes across the region this evening with isolated to scattered
showers and TSTMs. Westerly surface winds this afternoon, but
with SSW at coastal terminals due to sea breeze.
Scattered Convection will increase over east-central NY State
this afternoon as it slides southeast. There is uncertainty in
how this convection will evolve at it moves into the local area
early this evening, but best consensus is for a low level of
coverage. Any convection will produce heavy-extreme
precipitation levels that could require deviations.
Note that TAFs now contain VCTS as PROB30 is not permissible
within 9 hours of issuance in NWS TAFs.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: High confidence in Wind Forecast. An
occasional gust to lower 20s likely on Ribbon Display through
00Z.
Low chance < 30% for convection in the terminal vicinity this
evening.
KLGA TAF Comments: Low chance < 30% for convection in the
terminal vicinity this evening.
KEWR TAF Comments: High confidence in Wind Forecast. Low chance
< 30% for convection in the terminal vicinity.
KTEB TAF Comments: Low chance < 30% for convection in the
terminal vicinity this evening.
KHPN TAF Comments: Amendments not scheduled. Low chance < 30%
for convection in the terminal vicinity this evening.
KISP TAF Comments: No unscheduled amendments expected. Low
chance < 30% for convection in the terminal vicinity this
evening.
.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday-Thursday...VFR.
.Friday thru Saturday Morning...MVFR/IFR in areas of rain and
fog.
.Saturday Afternoon...Improvement to VFR possible outside of
any showers/tstms.
.Saturday Night...Low clouds/fog with IFR conditions possible
at night.
.Sunday...Improvement to VFR possible outside of any
shwrs/tstms.
&&
.MARINE...
Winds and seas will remain blw Small Craft Advisory/SCA lvls
thru Wed ngt. Strong tstms are possible with the cold frontal
passage late today and tngt which could produce winds in excess
of 35 kt.
With high pressure shifting off shore Thursday and Thursday
night, winds and seas will remain below SCA levels.
Friday through Saturday...Although winds and seas are forecast to
remain below SCA levels, periods of rain and areas of fog may
restrict vsbys to 1-3 NM. Dense Fog Advisories are possible during
this time until a warm front moves northeast of the area late
Saturday.
Sunday...SSW winds and building seas of arnd 4 ft on the ocean with
the approach of SCA levels.
&&
.HYDROLOGY...
Any strong tstms thru this eve could produce localized urban and
poor drainage flooding.
No significant hydrologic impacts are expected Wednesday through next
Sunday.
Late Thursday Night thru Early Sat...1/4-1/2 inch rain possible with
the approach and passage of a warm front.
Potential for heavy rain on Monday with approach of a cold
front.
&&
.CLIMATE...
Record high temperatures may be tied or broken today. Here are
the records for the date:
LOCATION.....RECORD HIGH TEMPERATURE........
NYC.................96 (1961)..............
LGA.................97 (1961)...............
JFK.................95 (1983)...............
EWR.................98 (1961)...............broken see rer
ISP.................92 (1988)...............broken see rer
BDR.................93*(1961)...............
* Also in previous years
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ006-106-108.
MARINE...None.
&&
SYNOPSIS...JMC/MET
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...GC
AVIATION...Tongue
MARINE...JMC/GC
HYDROLOGY...JMC/GC
CLIMATE...
Hazardous weather outlook, Jun 13, 3:35 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
435 AM EDT Tue Jun 13 2017
CTZ005>012-NJZ002-004-103>105-107-NYZ067>075-078>081-176>179-140845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
435 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, possibly severe, with strong to damaging winds being the
primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-106-108-140845-
Hudson-Eastern Essex-Eastern Union-
435 AM EDT Tue Jun 13 2017
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, scattered thunderstorms are forecast for this afternoon
and evening in association with a cold frontal passage. A few storms
may become strong, possibly severe, with strong to damaging winds
being the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-140845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
435 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are forecast for this afternoon and evening
in association with a cold frontal passage. A few storms may become
strong, with winds in excess of 35 KT being the primary threat.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 13, 1:57 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT TUE JUN 13 2017
CTZ005-006-NYZ068-131945-
Northern Fairfield-Northern New Haven-Putnam-
257 PM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHWESTERN NEW HAVEN AND EASTERN PUTNAM COUNTIES...
At 257 PM EDT, strong thunderstorms were clustered near Hopewell
Junction, or 8 miles northwest of Pawling, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Sherman around 315 PM EDT.
New Fairfield around 320 PM EDT.
Danbury and Brookfield around 330 PM EDT.
Bethel around 335 PM EDT.
Newtown around 340 PM EDT.
Southbury around 345 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
4149 7337 4147 7331 4149 7333 4151 7332
4152 7316 4156 7317 4157 7311 4136 7329
4151 7372 4153 7353 4167 7352
TIME...MOT...LOC 1857Z 289DEG 30KT 4162 7374
JCSpecial weather statement, Jun 13, 2:35 PM EST, 42 minutes before
Special Weather Statement
National Weather Service New York NY
335 PM EDT TUE JUN 13 2017
CTZ005-NYZ068-070-132015-
Northern Fairfield-Putnam-Northern Westchester-
335 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
FAIRFIELD... NORTHEASTERN WESTCHESTER AND PUTNAM COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hopewell Junction to Beacon.
Movement was southeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4140 7341 4130 7370 4142 7397 4144 7398
4149 7393 4151 7372
TIME...MOT...LOC 1934Z 295DEG 24KT 4154 7374 4148 7394
JCThunderstorm Wind, Putnam
- When
- June 13, 3:17 PM EST
- Where
- Putnam County, 0.7 mi NNW of Milltown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.429, -73.577
A tree was reported downed northeast of Brewster Hill at the intersection of Routes 312 and 22.
Hail, Orange
- When
- June 13, 5:55 PM EST
- Where
- Orange County, 1 mi S of Blooming Grove to Monroe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.386, -74.200
Nickel size hail was reported from south of Blooming Grove to Monroe.
Thunderstorm Wind, Orange
- When
- June 13, 6:00 PM EST
- Where
- Orange County, 2.09 mi WSW of Highland Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.342, -74.169
Numerous trees were reported down across the Village of Kiryas Joel.
Thunderstorm Wind, Orange
- When
- June 13, 6:03 PM EST
- Where
- Orange County, Highland Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.350, -74.130
Numerous trees were reported down southwest of Woodbury.
Hail, Orange
- When
- June 13, 6:08 PM EST
- Where
- Orange County, 2.5 mi ENE of Oxford to Monroe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.367, -74.177
Dime to quarter size hail was reported from South Blooming Grove to Monroe.
Thunderstorm Wind, Orange
- When
- June 13, 6:58 PM EST
- Where
- Orange County, 2.42 mi NW of Tuxedo Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.208, -74.208
A tree was reported down in Tuxedo Park near the intersection of Mountain Farm and West Lake Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709666, 709662, 709667, 709668, 709664, 709670.